Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Huntsville, AL

February 8, 2017DeKalb County, Alabama

NWS Huntsville, AL issued this special weather statement at Feb 8, 2017, 8:29 PM CST for DeKalb County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2017, 8:29 PM CST (02:29 UTC)
Expired
Feb 8, 2017, 9:00 PM CST
In force
31 min
Issued by
NWS Huntsville, AL

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.5
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS84 KHUN 090229
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
829 PM CST WED FEB 8 2017
 
ALZ008-010-090300-
Marshall AL-De Kalb AL-
829 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHERN DEKALB COUNTIES UNTIL 900 PM CST...

At 829 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fyffe to near McLarty. Movement was east
at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Albertville, Fort Payne, Boaz, Rainsville, Little River Canyon
National Preserve, Collinsville, Crossville, Fyffe, Geraldine and
Little River Falls.

LAT...LON 3437 8563 3436 8566 3426 8577 3426 8581
      3424 8581 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3413 8626 3413 8634
      3421 8642 3448 8600 3444 8558
TIME...MOT...LOC 0229Z 262DEG 45KT 3449 8596 3425 8639 

$$

KTW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Feb 8, 8:18 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 8, 8:18 PM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
818 PM CST Wed Feb 8 2017

.NEAR TERM...(Tonight)
Issued at 817 PM CST Wed Feb 8 2017

Expect deep convection to exit our northeast AL counties in the next
1-2 hours. Have lowered POP for post-frontal precip a bit given
current radar trends. 3 counties remain in SVR Watch #31 and would
expect this to be cancelled by around 04-05Z.

.SHORT TERM...(Thursday through Friday night)
Issued at 137 PM CST Wed Feb 8 2017

A temperature roller coaster ride is in store for Thursday and
Friday as the upper level flow pattern remains amplified. Cold and
breezy conditions are expected to prevail on Thursday as the cold air
mass continues to advect southeast. Be sure to bundle up in the
morning as we expect wind chills to be in the low to mid 20s which is
a HUGE change from the last few days. Daytime highs will likely be
in the low to mid 40s with some lingering cloud cover especially over
northeast Alabama and southern middle Tennessee during the morning.
However, overall should see partly cloudy conditions over most of the
area.

Then, as the surface high pressure system settles over the region
underneath northwest flow aloft, anticipating overnight lows to be
in the mid to upper 20s. The surface high pressure system should
continue to move off over the western Atlantic which will mean a
return to southerly flow and 'warmer' daytime highs on Friday in the
upper 50s to low 60s. Then, temperatures will fall into the 40s on
Friday night as the upper level pattern shifts to more zonal flow.

.LONG TERM...(Saturday through Tuesday)
Issued at 245 PM CST Wed Feb 8 2017

The sfc high will continue to push into the Atlantic on
Saturday. Southerly flow will provide ample WAA, unseasonably warm
temperatures and an increase of moisture to the region as well. Light
showers will start Saturday afternoon and linger into Sunday. BUFR
soundings show moisture remaining below ~850mb with an abundance of
dry air aloft, and a lingering cap ~900mb through the day on
Saturday. With this, continued to keep thunder of the forecast on
Saturday. WAA will allow temps to reach ~70 degrees on Sunday! As the
sfc low swings up towards the Great Lakes will approach the region
from the NW Sunday night into Monday. The front will weaken as it
moves into the area. However, would not be surprised to see heavier
rainfall as the front moves in, as soundings are more saturated
during that small timeframe.

From here, model guidance starts to differ. The ECMWF absorbs the
cut off low and moves it out much faster than the GFS. Due to this,
went lower than guidance on POPs Monday night and Tuesday but temps
will be back to seasonal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM CST Wed Feb 8 2017

Broken line of thunderstorms along a cold front will move through
KMSL between 00-02Z, and KHSV between 01-03Z. Due to uncertainty,
have only gone with VCTS at this time, so stay tuned for possible
amendments. The strongest storms will be capable of large hail and
damaging wind gusts. The cold front will abruptly shift winds to the
northwest with gusts over 20kt likely, although a brief gust to 30kt
cannot be ruled out with the frontal passage itself. Low ceilings of
010-015agl are expected behind the front until 12-14Z. VFR conditions
are then expected on Thursday as continued gusty northerly flow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...SL.77
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 8, 3:09 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
309 PM CST Wed Feb 8 2017

ALZ001>010-016-TNZ076-096-097-091100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
309 PM CST Wed Feb 8 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Rest of Today and Tonight...

Thunderstorms are expected to develop late this afternoon and
continue through the evening hours ahead of a cold front. The
greatest threat will be damaging wind gusts of 50 to 60 mph. Large
hail and a brief tornado are possible but the threat of these are
low. The threat for severe weather will end from west to east between
8 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No Hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this evening.

In the hours before

Special weather statement, Feb 8, 7:38 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
738 PM CST WED FEB 8 2017

ALZ006-009-TNZ097-090215-
Madison AL-Jackson AL-Franklin TN-
738 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON AND SOUTHERN FRANKLIN COUNTIES UNTIL 815 PM
CST...

At 737 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tracy City to near New Market. Movement
was east at 45 mph.

Penny size hail and winds around 45 mph will be possible with these
storms.

Locations impacted include...
Bridgeport, Stevenson, Cowan, Skyline, New Market, Sewanee, Anderson,
Hytop, Jericho and Larkin.

LAT...LON 3479 8605 3493 8653 3499 8638 3499 8632
      3502 8632 3521 8587 3499 8586 3498 8561
TIME...MOT...LOC 0137Z 286DEG 39KT 3527 8566 3495 8640

KTW
Special weather statement, Feb 8, 7:48 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
748 PM CST WED FEB 8 2017

ALZ008>010-090215-
Marshall AL-De Kalb AL-Jackson AL-
748 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
MARSHALL AND CENTRAL DEKALB COUNTIES UNTIL 815 PM CST...

At 748 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Gurley to near Woodville.
Movement was east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Scottsboro, Rainsville, Henagar, Sylvania, Hollywood, Powell, Grant,
Section, Woodville and Ider.

LAT...LON 3447 8577 3452 8633 3456 8631 3457 8633
      3458 8630 3459 8630 3460 8632 3463 8636
      3474 8626 3479 8557 3477 8556
TIME...MOT...LOC 0148Z 270DEG 42KT 3468 8624 3459 8632

KTW
Special weather statement, Feb 8, 7:58 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
758 PM CST WED FEB 8 2017

ALZ007-008-010-016-090230-
Marshall AL-Morgan AL-Cullman AL-De Kalb AL-
758 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHWESTERN DEKALB...
CULLMAN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 830 PM CST...

At 758 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan City to 11 miles northwest of Arab
to near Dodge City. Movement was southeast at 30 mph.

Pea size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Albertville, Cullman, Guntersville, Arab, Rainsville, Hanceville,
Good Hope, Fyffe, Geraldine and Grant.

LAT...LON 3402 8705 3442 8676 3450 8653 3448 8643
      3452 8639 3449 8611 3446 8608 3449 8598
      3446 8577 3414 8635 3426 8644 3425 8652
      3412 8660 3408 8670 3405 8668 3406 8671
      3403 8670 3395 8679 3396 8682 3392 8689
TIME...MOT...LOC 0158Z 298DEG 28KT 3446 8647 3438 8669 3405 8693

KTW
Special weather statement, Feb 8, 8:07 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
807 PM CST WED FEB 8 2017

ALZ009-090230-
Jackson AL-
807 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 830
PM CST...

At 807 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Skyline. Movement was
east at 40 mph.

Pea size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Bridgeport, South Pittsburg, Stevenson, Skyline, Pleasant Groves,
Flat Rock, Long Island, Higdon, Fackler and Fabius.

LAT...LON 3484 8561 3483 8563 3481 8564 3479 8564
      3477 8565 3473 8624 3499 8577 3499 8561
      3486 8559
TIME...MOT...LOC 0207Z 297DEG 36KT 3502 8559 3476 8610

KTW
Special weather statement, Feb 8, 8:17 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
817 PM CST WED FEB 8 2017

ALZ010-090245-
De Kalb AL-
817 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 845
PM CST...

At 817 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Henagar to near Section. Movement was east
at 50 mph.

Pea size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell, Ider,
Valley Head, Hammondville and Mentone.

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3442 8559 3447 8600 3453 8593
      3463 8578 3472 8571 3471 8555 3453 8551
TIME...MOT...LOC 0217Z 271DEG 46KT 3468 8577 3450 8600

KTW
Special weather statement, Feb 8, 8:29 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
829 PM CST WED FEB 8 2017

ALZ008-010-090300-
Marshall AL-De Kalb AL-
829 PM CST WED FEB 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHERN DEKALB COUNTIES UNTIL 900 PM CST...

At 829 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fyffe to near McLarty. Movement was east
at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Albertville, Fort Payne, Boaz, Rainsville, Little River Canyon
National Preserve, Collinsville, Crossville, Fyffe, Geraldine and
Little River Falls.

LAT...LON 3437 8563 3436 8566 3426 8577 3426 8581
      3424 8581 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3413 8626 3413 8634
      3421 8642 3448 8600 3444 8558
TIME...MOT...LOC 0229Z 262DEG 45KT 3449 8596 3425 8639

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:12 PM CSTSevere Thunderstorm WarningHUNLawrence33 min
Feb 8, 6:16 PM CSTSpecial Weather StatementHUNFranklin29 min
Feb 8, 6:29 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone31 min
Feb 8, 6:43 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan47 min
Feb 8, 6:46 PM CSTSpecial Weather StatementHUNLawrence14 min
Feb 8, 7:06 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan24 min
Feb 8, 7:15 PM CSTSpecial Weather StatementHUNMadison30 min
Feb 8, 7:31 PM CSTSpecial Weather StatementHUNMorgan44 min
Feb 8, 7:48 PM CSTSpecial Weather StatementHUNJackson27 min
Feb 8, 7:58 PM CSTSpecial Weather StatementHUNCullman, DeKalb, Marshall32 min
Feb 8, 8:07 PM CSTSpecial Weather StatementHUNJackson23 min
Feb 8, 8:17 PM CSTSpecial Weather StatementHUNDeKalb28 min
Feb 8, 6:19 PM CSTSpecial Weather StatementHUNLincoln, Moore26 min
Feb 8, 6:53 PM CSTSpecial Weather StatementHUNFranklin, Moore37 min
Feb 8, 7:38 PM CSTSpecial Weather StatementHUNFranklin37 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.